Osaka Journal of Mathematics

Backward uniqueness for parabolic operators with non-Lipschitz coefficients

Daniele Del Santo, Christian Jäh, and Marius Paicu

Full-text: Open access


In this paper we study the backward uniqueness for parabolic equations with non-Lipschitz coefficients in time and space. The result presented here improves an old uniqueness theorem due to Lions and Malgrange [7] and some more recent results of Del Santo and Prizzi [5, 6].

Article information

Osaka J. Math., Volume 52, Number 3 (2015), 793-817.

First available in Project Euclid: 17 July 2015

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 35K15: Initial value problems for second-order parabolic equations 35R25: Improperly posed problems


Del Santo, Daniele; Jäh, Christian; Paicu, Marius. Backward uniqueness for parabolic operators with non-Lipschitz coefficients. Osaka J. Math. 52 (2015), no. 3, 793--817.

Export citation


  • J.-M. Bony: Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires, Ann. Sci. École Norm. Sup. (4) 14 (1981), 209–246.
  • R.R. Coifman and Y. Meyer: Au Delà des Opérateurs Pseudo-Différentiels, Astérisque 57, Soc. Math. France, Paris, 1978.
  • F. Colombini and N. Lerner: Hyperbolic operators with non-Lipschitz coefficients, Duke Math. J. 77 (1995), 657–698.
  • D. Del Santo: A remark on the uniqueness for backward parabolic operators with non-Lipschitz-continuous coefficients; in Evolution Equations of Hyperbolic and Schrödinger Type, Progr. Math. 301, Birkhäuser/Springer Basel AG, Basel, 2012, 103–114.
  • D. Del Santo and M. Prizzi: Backward uniqueness for parabolic operators whose coefficients are non-Lipschitz continuous in time, J. Math. Pures Appl. (9) 84 (2005), 471–491.
  • D. Del Santo and M. Prizzi: A new result on backward uniqueness for parabolic operators, Ann. Mat. Pura Appl. (4) 194 (2015), 387–403, DOI 10.1007/s10231-013-0381-3.
  • J.-L. Lions and B. Malgrange: Sur l'unicité rétrograde dans les problèmes mixtes paraboliques, Math. Scand. 8 (1960), 277–286.
  • N. Mandache: On a counterexample concerning unique continuation for elliptic equations in divergence form, Math. Phys. Anal. Geom. 1 (1998), 273–292.
  • G. Métivier: Para-Differential Calculus and Applications to the Cauchy Problem for Nonlinear Systems, Centro di Ricerca Matematica Ennio De Giorgi (CRM) Series 5, Edizioni della Normale, Pisa, 2008.
  • K. Miller: Nonunique continuation for uniformly parabolic and elliptic equations in self-adjoint divergence form with Hölder continuous coefficients, Arch. Rational Mech. Anal. 54 (1974), 105–117.
  • P.C. Rosenbloom and D.V. Widder: A temperature function which vanishes initially, Amer. Math. Monthly 65 (1958), 607–609.
  • S. Tarama: Local uniqueness in the Cauchy problem for second order elliptic equations with non-Lipschitzian coefficients, Publ. Res. Inst. Math. Sci. 33 (1997), 167–188.
  • M.E. Taylor: Pseudodifferential Operators and Nonlinear PDE, Progress in Mathematics 100, Birkhäuser Boston, Boston, MA, 1991.
  • M.E. Taylor: Tools for PDE, Mathematical Surveys and Monographs 81, Amer. Math. Soc., Providence, RI, 2000.
  • A. Tychonoff: Théorèmes d'unicité pour l'équation de la chaleur, Mat. Sb. 42 (1935), 199–216.
  • C. Zuily: Uniqueness and Nonuniqueness in the Cauchy Problem, Progress in Mathematics 33, Birkhäuser Boston, Boston, MA, 1983.